What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 2:14 PM EST, 5 hours 1 minute earlier.
Area forecast discussion, Jul 28, 2:14 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
314 PM EDT Tue Jul 28 2020
.SYNOPSIS...
A cold front approaches from the northwest this evening. The
boundary sags south overnight before stalling across southern
Virginia Wednesday. Several areas of low pressure will move
east along this boundary Thursday and Friday. The front lifts
back north as a warm over the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 315 PM EDT Tuesday...
Heat advsry continues thru 00Z with sern zones and ern shore area
alrdy aoa 105. Dew points have mixed out along the I-95 corridor
along with sct convection dvlpng to the west. Thus, this combo
will likely prevent the I-95 corridor from reaching 105.
Models show a weak s/w riding east just ahead of the apprchg cold
front this eve. SPC keeps the marginal svr risk across most of Va
except for the sern part. This mainly for damaging wind gusts in any
wet micro-bursts along the pre-frontal trof this eve.
The front is then progged to slowly sag south across northern Va
overnight. Thus, high chc PoPs (and any svr threat) will be kept
this eve with PoPs lingering across the sern two thirds of the fa
overnite due to some moisture pooling along the frontal bndry.
Remaining warm and humid with lows in the 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Tuesday...
The boundary sets up shop across srn VA Wed. Anthr weak s/w progged
to move east along it across sern VA Wed aftrn. This will be the
trigger for convection with highest PoPs (likely) across the south
quickly tapering off across the north. Cooler due to the clouds and
pcpn (although skies will likely turn out pt sunny across the
north). Highs 86-91.
Models show the systm exiting offshore Wed eve then a "lull" in any
significant trigger for convection until the next s/w apprchs from
the west Thurs. Thus, will carry eve PoPs Wed eve, tapering off
after midnite. Lows in the 70s.
A series of s/w trofs will ride eas along the stalled bndry Thu
aftrn thru Fri resulting in periodic shwrs/strms. Will carry high
chc PoPs starting Thu aftrn, chc PoPs Thu nite then ramp up to high
chc / low end likely Fri. Otw, pt to mstly cldy skies. Highs Thu upr
80s-lwr 90s, Lows Thu nite in the 70s. Highs Fri in the mid 80s.
Pcpn tapers off Fri nite as the systm pushes offshore. Lows in the
70s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...
The bndry lifts back north as a warm front Sat as low pressure lifts
ene across the Ohio Valley. This low slowly tracks ene to our north
Sun and Mon with the trailing frontal bndry progged to move east of
the mts Mon nite/Tue time frame. Thus, models do show enuf moisture
across the area to cont PoPs each day, however, will key on mainly
diurnal timing for now.
Highs each day in the upr 80s-lwr 90s with lows in the 70s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...
VFR conditions will start the forecast period with only SCT-BKN
CU over the next svrl hrs. A cold front will sag south across Va
tonite. Ahead of it, shwrs/tstrms will dvlp along the pre-frontal
trof. Timing will be after 22Z at RIC and SBY then after 00Z
across the se. Thus, have VCTS at RIC?SBY in the first 6 hrs
period but held off across the se for now. CIGS would likely
drop to MVFR in any tstrm, but VSBYS could easily drop to brief
IFR in lclly hvy downpours WSW winds arnd 10 kts this aftrn
shift to the NNW across the north behind the front. The bndry
will likely not make it any farther south than the VA-NC border.
Outlook:
Periodic flight restrictions will linger Tue night into early
Wed morning due to sct convection with the bndry. Addntl flight
restrictions through the end of the wek mainly for convection.
&&
.MARINE...
As of 135 PM EDT Tuesday...
Generally quiet marine conditions are expected to continue into the
late week period. A weakening cold front is still expected to dip
southward late tonight which will serve to briefly turn winds to the
WNW for the northern bay and northern coastal zones before SSW flow
returns by Wednesday afternoon. Seas 2-3 ft with waves in the bay of
1-2 ft. There is the potential for a sub-SCA northerly surge across
the waters Friday or Friday night with winds potentially becoming
ENE into Saturday with a second cold front passage. Seas expected to
remain 2-3 ft with waves in the bay of 1-2 ft.
&&
.CLIMATE...
As of 150 AM EDT Tuesday...
Hot weather pattern will prevail through Tuesday. The 2nd half of
July into early August is climatologically the hottest period of the
year so records will not be easy to break (see below).
Richmond's top 3 longest 90+F degree streaks are as follows: 27
(1995), 19 (1993) and 18 (2020) - with a high of 97 Monday at
RIC, RIC now stands at 18 consecutive days of 90+F temperatures.
Second place will likely be tied later today.
* Record Highs:
* Site: Tues 7/28
* RIC: 102 (1952)
* ORF: 101 (1940)
* SBY: 100 (1949)
* ECG: 99 (1952)
* Record High Mins:
* Site Tues 7/28
* RIC: 75 (2006)
* ORF: 81 (2016)
* SBY: 78 (1930)
* ECG: 79 (1980)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>025.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ064-075>090-
092-093-095>100-511>525.
MARINE...None.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...JDM/MAM
CLIMATE...AKQHazardous weather outlook, Jul 28, 6:43 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
743 PM EDT Tue Jul 28 2020
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-292345-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
743 PM EDT Tue Jul 28 2020
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Any thunderstorm this evening will be capable of producing heavy
downpours, frequent lightning and strong wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 6:28 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
728 PM EDT Tue Jul 28 2020
MDZ021-022-290015-
Dorchester-Wicomico-
728 PM EDT Tue Jul 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WICOMICO AND
NORTHEASTERN DORCHESTER COUNTIES...
At 727 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Choptank to 9 miles southwest of
Vienna. Movement was east at 25 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Salisbury, Fruitland, Hurlock, Salisbury University, Hebron,
Sharptown, Secretary, Vienna, East New Market, Mardela Springs,
Galestown, Brookview, Eldorado, Wetipquin, Trinity, Elliott,
Linkwood, Green Hill, Catchpenny and Royal Oak.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3864 7571 3846 7569 3846 7558 3828 7556
3829 7591 3836 7587 3827 7598 3831 7602
3835 7596 3837 7601 3831 7606 3828 7603
3827 7609 3829 7611 3857 7604 3868 7594
3870 7583
TIME...MOT...LOC 2327Z 262DEG 20KT 3865 7592 3836 7589
ZimmermanSpecial weather statement, Jul 28, 6:35 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
735 PM EDT Tue Jul 28 2020
VAZ093-095>097-290015-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
735 PM EDT Tue Jul 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ISLE OF WIGHT
...THE NORTHWESTERN CITY OF CHESAPEAKE...THE SOUTHWESTERN CITY OF
PORTSMOUTH AND THE CENTRAL CITY OF SUFFOLK...
At 735 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Smithfield to near Windsor. Movement
was northeast at 25 mph.
Wind gusts of 40 to 50 mph are possible with these storms.
Locations impacted include...
Smithfield, Windsor, Churchland, Chesapeake, Portsmouth, Suffolk,
Isle Of Wight, Driver, Bowers Hill, Carrsville, Crittenden, Kings
Fork, Zuni, Western Branch, Carrollton, Longview, Benns Church,
Huntersville, Bethel Church and Chuckatuck.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3669 7683 3687 7683 3698 7670 3699 7652
3685 7637 3684 7638 3684 7636 3679 7632
TIME...MOT...LOC 2335Z 232DEG 20KT 3697 7666 3675 7675
ButnerSpecial weather statement, Jul 28, 6:36 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
736 PM EDT Tue Jul 28 2020
VAZ084-090-523-290015-
York-Gloucester-James City-
736 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT GLOUCESTER...NORTHWESTERN
YORK...AND CENTRAL JAMES CITY COUNTIES AND THE CITY OF
WILLIAMSBURG...
At 736 PM EDT, a strong thunderstorm was located near College Of
William And Mary, moving east at 20 mph.
Wind gusts of 40 to 50 mph are possible with this storm.
Locations impacted include...
Williamsburg, Gloucester Courthouse, College Of William And Mary,
Queens Lake, Norge, Toano, Gloucester Point, Hayes, Wicomico,
Achilles, York Terrace, Carver Gardens, Croaker, Beulah, Camp Peary,
Glass, Naxera, Harcum, Ewell and Warren Mill.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3727 7639 3724 7677 3730 7685 3739 7684
3744 7673 3743 7671 3745 7670 3744 7669
3746 7668 3746 7666 3748 7665 3755 7651
3754 7649
TIME...MOT...LOC 2336Z 251DEG 16KT 3733 7672
ButnerSpecial weather statement, Jul 28, 6:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
747 PM EDT Tue Jul 28 2020
VAZ098-290015-
Virginia Beach-
747 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT THE NORTH CENTRAL CITY OF
VIRGINIA BEACH...
At 747 PM EDT, a strong thunderstorm was located near Norfolk
International, or near Virginia Wesleyan University, moving northeast
at 10 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Virginia Beach, Norfolk, Bayside and Princess Anne Plaza.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3682 7607 3690 7619 3692 7619 3692 7620
3693 7621 3692 7618 3693 7618 3695 7623
3698 7621 3695 7610 3695 7608 3697 7605
3697 7601 3693 7599
TIME...MOT...LOC 2347Z 227DEG 10KT 3693 7613
ZimmermanLocal storm report, Jul 28, 6:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
752 PM EDT TUE JUL 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG 2 WSW MILFORD 38.02N 77.41W
07/28/2020 CAROLINE VA DEPT OF HIGHWAYS
TREE KNOCKED DOWN. TIME ESTIMATED FROM
RADAR.
&&
BUTNERSpecial weather statement, Jul 28, 7:01 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
801 PM EDT Tue Jul 28 2020
MDZ023-290015-
Somerset-
801 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET COUNTY...
At 801 PM EDT, a strong thunderstorm was located over Princess Anne,
moving northeast at 20 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Princess Anne, University Of Maryland Eastern Shore, Westover,
Widgeon, Manokin, Oriole, Upper Hill, Monie and Champ.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3809 7572 3812 7584 3813 7583 3813 7581
3814 7576 3814 7579 3815 7578 3816 7576
3816 7579 3815 7581 3814 7581 3815 7583
3829 7577 3828 7573 3827 7572 3827 7570
3828 7569 3821 7558
TIME...MOT...LOC 0001Z 227DEG 16KT 3819 7574
Zimmerman